Couldn't find what you looking for?

TRY OUR SEARCH!

Hi, I have suffered from rheumatoid arthritis for years. The usual anti inflammatory drugs were not very helpful, so after a while the doctor prescribed me with penicillamine. The drug is helping me with my RA, but I have other concerns. A friend of mine, who also suffers from RA, told me that penicillamine can cause SLE. I know that lupus is a serious condition, so I was wondering if what my friend has told me is true. And if it is true, how often does penicillamine cause SLE?

Loading...

Hi, penicillamine can have a number of side effects. Because of this, penicillamine is not a first choice drug for RA treatment. However, because other, safer drugs didn't help you with your rheumatoid arthritis, your doctor didn't have any choice, but to prescribe you penicillamine. This medicine can induce symptoms that resemble systemic lupus erythematosus. Even some tests confirm the presence of SLE. Symptoms of SLE induced by penicillamine include skin rash, fatigue, high fever and worsening of joint pain. This kind of SLE is called drug induced lupus and patients with this kind of lupus make ten percent of all the patients with lupus erythematosus. However, although penicillamine can induce lupus, there are studies that show that only two percent of patients that use this drug develop lupus. And even if drug induced lupus is diagnosed, the symptoms go away when the patient stops using the drug that induced the lupus.
Reply

Loading...